Alabama, 2003Damaging Wind in Alabama, May 1, 2003
May 1, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 1:37 PM CST, 4 hours 48 minutes earlier.
Area forecast discussion, May 1, 1:37 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
237 PM CDT THU MAY 01 2003
AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS...
SOUTHERN MISSOURI...AND WESTERN TENNESSEE. IF YOU USE THE DISTANCE
SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT
MOVING INTO MY COUNTY WARNING AREA BY 2245Z. WITH THIS POSSIBILITY
IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT
HOURS. THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME.
OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A
COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO
SOUTHEAST TX. THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW...
AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM. IT WILL THEN
MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO
PUSH THE FRONT OUT OF THE STATE ON SUNDAY.
WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING
ALABAMA...IN A SLIGHT RISK. DON/T THINK THE WHOLE DAY WILL BE A
WASHOUT. THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH.
THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS
COULD BECOME STRONG TO SEVERE.
THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL
ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE
SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 061/084 060/082 057 24221
MGM 061/085 062/085 058 14321
.BHM...NONE.
80
Hazardous weather outlook, May 1, 12:15 PM CST, 6 hours 10 minutes before
ALZ011>015-017>050-012100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 01 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING. MOST FACTORS POINT TOWARDS STORMS
STAYING BELOW SEVERE LIMITS. HOWEVER...THE POSSIBILITY OF SMALL
HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.
AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE
SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY
WARNING AREA OVERNIGHT. SCATTERED SHOWERS OR THUNDERSTORMS MAY
DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER
NORTHERN ALABAMA.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL
DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON FRIDAY.
STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY
AND SUNDAY.
AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME
STORMS COULD BE SEVERE DURING THAT TIME FRAME.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.
In the hours before
Local storm report, May 1, 4:04 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM HACKLEBURG AL 0.75 IN HAIL
05/01/03 MARION
0450 PM HACKLEBURG AL WIND DAMAGE
05/01/03 MARION TREES DOWN.Special weather statement, May 1, 4:14 PM CST, 2 hours 11 minutes before
ALZ012-012300-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU MAY 1 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 600 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF BEAVERTON...MOVING SOUTHEAST AT
20 MPH. IN ADDITION...OTHER STRONG STORMS WILL MOVE INTO THE WESTERN
SECTIONS OF THE COUNTY BY 530 PM.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DETROIT...
SULLIGENT...BEAVERTON AND VERNON THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3403 8819 3361 8822 3370 8796 3405 8805
Special weather statement, May 1, 5:23 PM CST, 1 hour 2 minutes before
ALZ024-020000-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT THU MAY 1 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BIRMINGHAM...MOVING SOUTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM...
BIRMINGHAM AIRPORT...PINSON AND TRUSSVILLE THROUGH 700 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3357 8700 3343 8675 3367 8654 3381 8672
Special weather statement, May 1, 5:42 PM CST, 43 minutes before
ALZ025-020030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT THU MAY 1 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 730 PM
CDT...
.SMALL HAIL AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HELENA...MOVING SOUTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...PELHAM...
ALABASTER...OAK MOUNTAIN STATE PARK...LAKE PURDY...INVERNESS AND
CHELSEA THROUGH 730 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3325 8702 3334 8684 3342 8674 3348 8660
3332 8641 3311 8686Special weather statement, May 1, 6:03 PM CST, 22 minutes before
ALZ020-020045-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT THU MAY 1 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 745 PM
CDT...
.SMALL HAIL AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LEESBURG...MOVING SOUTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...
LEESBURG...CENTRE...GAYLESVILLE...CEDAR BLUFF AND FORNEY THROUGH 745
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3422 8594 3410 8579 3400 8545 3433 8550
Local storm report, May 1, 6:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM SEALE AL 0.75 IN HAIL
05/01/03 RUSSELL REPORTED BY RUSSELL
COUNTY EMA.Thunderstorm Wind, Calhoun
- When
- May 1, 6:25 PM CST to 6:48 PM CST
- Where
- Calhoun County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.800, -85.817
Several trees and power lines were knocked down mainly across the eastern part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Tornado in Oklahoma, May 1, 2003$260,000 · F2 · 1 event
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 1, 2003$89,000 · 1.75 in hail · 22 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362078.